H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



New-onset paroxysmal atrial fibrillation associated with smoked opium

Mohaddeseh Behjati, Mohammad Hashemi

Am J Case Rep 2009; 10:198-200

ID: 878252

Published: 2009-11-16


Background: Several reports linking illicit drugs to the onset of paroxysmal atrial fibrillation have been published over the last years. Of course, there is no consensus guideline for the treatment of these evoked episodes of arrhythmia, which mainly occur in young patients.
Case Report: The patient was a 27-year-old man referred to the Emergency Department, Noor University Hospital, Isfahan, Iran. He complained of palpitation and vertigo for one day after consumption of smoked opium. He was healthy, with no history of cigarette smoking, alcohol drinking, and/or drug abuse. The only remarkable point in his physical examination was a pulse rate of about 120/min. His electrocardiogram showed AF rhythm with rapid ventricular responses. Soon after initial measures, the heart rate was controlled with intravenous propanolol followed by the oral form. The patient achieved sinus rhythm on the day following admission.
Conclusions: Opium consumption, apart from its withdrawal, can be seen as associated with the onset of paroxysmal atrial fibrillation. The role of opioid receptor blockers in such cases should be evaluated.

Keywords: ventricular response, Atrial Fibrillation, Opium



Back